Washington, 2004

Heavy Snow in Washington, January 6 to 7, 2004

January 6 to 7, 2004 · NWS OTX · 5 events in 5 counties and zones

A winter storm dumped heavy snow over portions of Whitman, Grant, Douglas and Okanogan Counties during the evening of January 6th into the evening of January 7th, A spotter in Whitman County reported 8 inches of snow. Spotters in Douglas and Grant Counties reported 6 inches of new snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm dumped heavy snow over portions of Whitman, Grant, Douglas and Okanogan Counties during the evening of January 6th into the evening of January 7th, A spotter in Whitman County reported 8 inches of snow. Spotters in Douglas and Grant Counties reported 6 inches of new snow. 7 inches of new snow fell in the Okanogan Valley. Numerous other reports were received ranging from 4 to 5.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 6, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE JAN 6 2004

.SYNOPSIS...THE FIRST IN A SERIES OF PACIFIC LOW PRESSURE SYSTEMS
HAS MOVED OVER THE INLAND NORTHWEST TODAY. WIDESPREAD SNOW
HAS DEVELOPED AND TEMPERATURES ARE VERY SLOWLY BEGINNING TO WARM.
AS TEMPERATURES WARM THE SNOW WILL CHANGE TO A RAIN AND SNOW MIX OVER
THE COLUMBIA BASIN AND VALLEY AREAS THURSDAY
AFTERNOON.

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...WIDESPREAD SNOW HAS DEVELOPED
ACROSS THE INLAND NORTHWEST WITH ACCUMULATIONS FROM LIMITED
REPORTS RANGING FROM A LITTLE OVER A TRACE IN THE LEWISTON AREA TO 3
INCHES NORTHEAST OF WAUCONDA. SNOW THUS FAR HAS BEEN ON THE LIGHT
SIDE AS THE PROGRESSION OF THE OFFSHORE TROUGH HAS SLOWED DUE TO
CYCLOGENESIS OCCURRING IN THE BASE OF IT.  WATER VAPOR IMAGERY
INDICATES THE JET MAX HAS NOW ROUNDED THE BASE OF THE TROUGH
AND THE VORTICITY MAXIMUM IS NOW ACCELERATING NORTHEASTWARD.
CURRENT TRAJECTORY PUTS HEAVIEST SNOWFALLS OVER THE AREA THIS
EVENING INTO TOMORROW MORNING...FROM AROUND 10 P.M. TONIGHT THROUGH
10 A.M. WEDNESDAY MORNING IN THE SPOKANE/CDA AREA. ARCTIC AIR
REMAINS FIRMLY ENTRENCHED WITH MODELS CONTINUING TO WARM US UP TOO
QUICKLY...ETA 10 DEGREES TOO WARM WITH TODAYS HIGH...WILL STICK TO
GUNS KEEPING TEMPERATURES BELOW FREEZING AT LEAST THROUGH
WEDNESDAY. OVERNIGHT LOWS WONT VENTURE FAR FROM TODAYS HIGHS WITH
WIDE SPREAD CLOUD COVER AND SNOW. /JVW

THURSDAY THRU FRIDAY...CONTINUE FAIRLY WET FORECAST AS
AT LEAST TWO OR MORE SHORTWAVES RIPPLE UP THE WEST SIDE OF WESTERN US
UPPER LEVEL LONG WAVE RIDGE. ASSOCIATED SOUTHERLY FLOW SHOULD ALLOW
FOR A GRADUAL WARM UP IN TEMPERATURES AS IT FURTHER MIXES WITH/ERODES
ANY COLD AIR POOLED NEAR THE SURFACE.

FRIDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE ALOFT WILL RETURN TO
THE WEST DURING THE EXTENDED PERIOD. HOWEVER...A FEW SMALL WAVES
WILL MOVE OVER THE TOP OF THE RIDGE EVERY DAY WHICH WILL BRING A
CHANCE FOR MAINLY MOUNTAIN SNOW EACH DAY. TEMPERATURES WILL BE
SLIGHTLY ABOVE AVERAGE DURING THE TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        005 024 026 035 028 038/ 80 90 60 60 40 50
COEUR DALENE  005 023 024 035 029 038/ 80 80 60 60 40 50
PULLMAN        015 025 031 038 031 041/ 80 70 50 50 30 50
LEWISTON       013 027 033 043 037 044/ 80 70 50 50 30 40
COLVILLE       008 027 028 040 022 043/ 80 90 90 60 50 40
SANDPOINT      000 021 022 031 024 035/ 80 90 90 60 50 40
WALLACE        005 024 025 032 026 035/ 80 90 90 60 50 50
MOSES LAKE     010 025 031 037 027 040/ 80 70 50 50 30 40
WENATCHEE      007 021 027 037 026 040/ 80 80 50 50 30 40
OMAK           004 022 025 037 022 040/ 90 90 50 50 40 30
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING CONTINUES THROUGH WEDNESDAY
     ZONES 1 THROUGH 4...26 AND 27.
WA...WINTER STORM WARNING CONTINUES THROUGH WEDNESDAY
      ZONES 32 THROUGH 38 AND 41 THROUGH 44.
     SNOW ADVISORY THROUGH WEDNESDAY FOR ZONE 31.

&&
Hazardous weather outlook, Jan 6, 5:56 AM PST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PST TUE JAN 6 2004

IDZ001-004-WAZ031-037-038-042-071430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
556 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

A WINTER STORM WILL OVERSPREAD THE REGION DURING THE DAY
TODAY WITH HEAVY SNOW. SEE THE LATEST WINTER STORM WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SNOWY PATTERN WILL CONTINUE THROUGH FRIDAY.

IDZ002-003-026-027-WAZ032>036-041-043-044-071430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PST TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

A WINTER STORM WILL OVERSPREAD THE REGION DURING THE DAY
TODAY WITH HEAVY SNOW. SEE THE LATEST WINTER STORM WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

AN SNOWY PATTERN WILL CONTINUE THROUGH WEDNESDAY WITH THE
POTENTIAL FOR FURTHER SIGNIFICANT SNOW ACCUMULATIONS BEFORE A WARM
FRONT CHANGES PRECIPITATION TO MOSTLY RAIN ON THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
January 6, 4:00 PM PST to January 7, 8:00 PM PST
Where
Washington Palouse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Moses Lake Area

When
January 6, 4:00 PM PST to January 7, 8:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Heavy Snow, Upper Columbia Basin

When
January 6, 4:00 PM PST to January 7, 8:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
January 6, 4:00 PM PST to January 7, 8:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
January 6, 4:00 PM PST to January 7, 8:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384113, 5384114, 5384115, 5384116, 5384117.